Alert archive / Missouri / River Flood Warnings in 2019
River Flood Warning 152, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at May 18, 2019, 10:27 AM CDT for Buchanan County, Platte County, Missouri; Atchison County, Kansas. It took effect at May 19, 2019, 2:30 PM CDT. It was in force for 50 days.
The area
The counties it named.
The facts
- Issued
- May 18, 2019, 10:27 AM CDT (15:27 UTC)
- In effect from
- May 19, 2019, 2:30 PM CDT
- Expired
- Jul 8, 2019, 10:26 AM CDT
- In force
- 50 days
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Atchison County, KS, Buchanan County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Missouri River at Atchison (ATCK1).
- Action stage
- 19 ft
- Minor stage
- 22 ft
- Moderate stage
- 27 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06818300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 18, 6:38 AM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 18, 6:38 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 638 AM CDT Sat May 18 2019 .Discussion... Issued at 350 AM CDT SAT MAY 18 2019 Active weather likely today/tonight with threat for strong to severe weather and localized flash flooding. As of early this morning, a weak line of thunderstorms were generating along a thunderstorm outflow boundary from northwest MO into central KS, aided by a 50kt low-level jet. Most high-res model guidance has done a poor job resolving this activity, minus the ARW/NMM. Current indications are this activity will shift into the northwest half of the forecast area through mid-morning. The trend has been a gradual lack of organization/weakening as storms run ahead of strongest forcing/instability and expect this trend to continue. The true cold front will briefly become quasi-stationary over eastern Kansas by mid/late morning in response to pressure falls to a developing low pressure over south central Kansas. As the upper trough ejects into the central Plains, rapid thunderstorm development is expected between 11am-1pm over eastern Kansas into northern Missouri in proximity to both the synoptic front and the ongoing outflow boundary expected to be draped over the forecast area. This widespread cluster of storms will develop/move into an area of moderate instability (~2000 J/kg), and will have some strong to severe weather potential, mainly in the form of large hail and locally damaging winds. This activity is anticipated to overspread much of the forecast area during the afternoon hours before exiting. With steady movement of storms and the lack of saturated soils, widespread flash flood should largely be avoided with this initial round. One and three hour flash flood guidance is nearly 2"+ for most areas, and should not exceed that in most locations. Models hint at additional thunderstorms closer to the surface low, moving northeast towards the forecast area during the evening hours. Severe weather threat with this secondary round is highly uncertain due to the degree of environmental recovery in the wake of the midday/early afternoon convection. Will have to closely monitor the corridor of heaviest rainfall that could potentially track/train over areas earlier impacted for a flash flooding threat. All said in done, most areas should receive 1.50-2" with locally higher rainfall amounts between this morning into Saturday night. Shortwave ridging and cold air advection will allow for a tranquil and cool Sunday and Monday morning, with precipitation shifting east of the area by late Sunday morning and highs in the middle 60s to lower 70s both afternoons. This quiet weather will be short-lived as an active weather pattern continues across the central CONUS with another strong upper trough emerging into the Plains on Monday. Elevated convection forming along/north of a warm front laid from SW MO into SE KS is expected Monday night. The convection may also tend to shrink/narrow the warm sector as the upper trough ejects into the central Plains. The timing of the cold front passage is also a little early - late AM into early afternoon. Therefore, the overall severe weather threat remains in some question. Another heavy rain event may also materialize with repeated convection, with 2-3 inches possible across the western half of the forecast area. This would certainly cause potential river and flash flooding issues. Precipitation should clear the area around sunset Tuesday, with a dry daytime Wednesday expected. && .Aviation...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 628 AM CDT SAT MAY 18 2019 VFR/MVFR conditions are expected to prevail. Thunderstorm outflow has already or soon will result in a wind shift at terminals, with a gradual return to southerly winds by mid/late AM. Scattered rain will move over terminal space through mid morning before pushing east/dissipating. Another round of thunderstorms is expected by midday into the early afternoon for terminals. A final round of showers will come through overnight, with a final wind shift prior to sunrise Sunday. Robust activity will result in deteriorating conditions to periodic IFR/MFVR. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...Blair
Hazardous weather outlook, May 18, 5:57 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 557 AM CDT Sat May 18 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 557 AM CDT Sat May 18 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight An active weather pattern will begin today. A couple rounds of strong storms and heavy rainfall are expected today. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday The active weather pattern will persist into next week with several rounds of storms with heavy rainfall expected Monday night through Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 18, 10:18 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1018 AM CDT Sat May 18 2019
KSZ103-MOZ020-021-028-029-181600-
Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-Clay MO-
1018 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...EASTERN
LEAVENWORTH...SOUTHEASTERN BUCHANAN...NORTHWESTERN CLAY...
SOUTHWESTERN CLINTON AND EASTERN PLATTE COUNTIES UNTIL 1100 AM CDT...
At 1018 AM CDT, Doppler radar was tracking a strong thunderstorm over
Weatherby Lake, moving north at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Gladstone, Smithville, Parkville, Platte City,
Riverside, Plattsburg, Weatherby Lake, Lake Waukomis, Trimble,
Edgerton, Camden Point, Ferrelview, Platte Woods, Oakview, Northmoor,
Houston Lake, Oakwood Park, Ridgely and Waldron.
This includes the following highways...
Interstate 29 between mile markers 3 and 20.
Interstate 635 between mile markers 9 and 12.
Interstate 435 between mile markers 20 and 43.
LAT...LON 3963 9471 3955 9439 3916 9460 3916 9463
3915 9466 3918 9466 3919 9468 3917 9474
3918 9477 3920 9478 3920 9484
TIME...MOT...LOC 1518Z 199DEG 34KT 3923 9471
BarhamThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:20 AM CDT | River Flood Warning | EAX | Chariton, Macon | 24 hr |
| May 18, 9:21 AM CDT | River Flood Warning | EAX | Linn, Livingston | 4 days |
| May 18, 9:21 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 21 days |
| May 18, 9:21 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 48 days |
| May 18, 9:23 AM CDT | River Flood Warning | EAX | Buchanan | 4 days |
| May 18, 9:23 AM CDT | River Flood Warning | EAX | Platte | 6 days |
| May 18, 9:23 AM CDT | River Flood Warning | EAX | Platte | 21 days |
| May 18, 9:26 AM CDT | River Flood Warning | EAX | Atchison, Holt | 3 days |
| May 18, 10:18 AM CDT | Special Weather Statement | EAX | Platte | 42 min |
| May 18, 10:27 AM CDT | River Flood Warning | EAX | Platte | 7 days |
| May 18, 10:27 AM CDT | River Flood Warning | EAX | Platte | 7 days |
| May 18, 10:27 AM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 76 days |
| May 18, 10:27 AM CDT | River Flood Warning | EAX | Cooper, Howard | 76 days |
| May 18, 11:07 AM CDT | Areal Flood Advisory | EAX | Howard, Randolph | 3 hr |
| May 18, 12:07 PM CDT | Special Weather Statement | EAX | Jackson | 38 min |
| May 18, 12:30 PM CDT | Special Weather Statement | EAX | Platte | 45 min |
| May 18, 12:54 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 36 min |
| May 18, 1:51 PM CDT | Areal Flood Advisory | EAX | Clinton, Platte | 6 hr |
| May 18, 2:10 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 35 min |
| May 18, 2:24 PM CDT | Special Weather Statement | EAX | Grundy, Livingston | 36 min |
| May 18, 2:26 PM CDT | Special Weather Statement | EAX | Jackson | 34 min |
| May 18, 3:28 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Johnson, Lafayette, Pettis, Saline | 47 min |
| May 18, 4:10 PM CDT | Areal Flood Advisory | EAX | Caldwell, Carroll, Chariton, Daviess, Grundy, Johnson and 9 more | 3 hr |
| May 18, 4:44 PM CDT | Special Weather Statement | EAX | Chariton, Cooper, Saline | 46 min |
| May 18, 5:27 PM CDT | Special Weather Statement | EAX | Chariton, Howard, Macon, Randolph | 63 min |
| May 18, 6:18 PM CDT | Special Weather Statement | EAX | Adair | 27 min |
| May 18, 9:25 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 64 hr |
| May 18, 3:14 PM CDT | River Flood Warning | EAX | Miami | 10 days |
Nearby
River Flood Warnings in Missouri, 2019River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.